Customize your JAMA Network experience by selecting one or more topics from the list below.
A school-aged child was referred to dermatology services for swelling, enlargement, and bleeding of the gums for the past 6 months. The patient had been receiving cyclosporine (150 to 250 mg/d) for the past 18 months as treatment for aplastic anemia. Oral cavity examination showed diffuse grade III gingival hypertrophy (gingiva covering more than two-thirds of visible crown), bleeding, and periodontitis, especially in the anterior maxillary and mandibular region (Figure). In addition to compromising oral hygiene, the enlarged gingiva was also notably impairing mastication and speech.
Gingiva covers more than two-thirds of the visible crown with gingival bleeding and periodontitis also present.
Cyclosporine is associated with a myriad of systemic and cutaneous adverse effects, including but not limited to nephrotoxicity, neurotoxicity, hypertension, hyperlipidemia, hyperkalemia, hypomagnesemia, hyperuricemia, acneiform eruptions, gingival hyperplasia, hypertrichosis, and epidermal cysts.
Gingival hypertrophy is estimated to affect 25% to 81% of patients taking cyclosporine and usually manifests within 6 months of initiation of treatment.1,2 Other than being an aesthetic concern, cyclosporine-induced gingival hypertrophy can meaningfully limit functional capability, as experienced by this case. The precise mechanism of cyclosporine-induced gingival hypertrophy is unknown, although several factors have been implicated, such as upregulation in expression of salivary inflammatory cytokines, including interleukin (IL)-1α, IL-6, and IL-8; increased proliferation of gingival fibroblasts and keratinocytes; and inhibition of gingival cell apoptosis.1 Cyclosporine-induced gingival hypertrophy is clinically characterized by papillary enlargement, which is more pronounced in the labial gingiva compared with the lingual and palatal gingiva.1,3 Oral hygiene, dose and duration of cyclosporine therapy, blood and tissue levels of cyclosporine, concomitant medications, age of the patient, and underlying medical conditions may also modulate the incidence and severity of the gingival hypertrophy.1,2 In addition to cyclosporine, calcium channel blockers and anticonvulsants are other drugs commonly implicated in drug-induced gingival hypertrophy.
Other clinical differential diagnoses of drug-induced gingival hypertrophy include orofacial granulomatosis, sarcoidosis, strawberry gingiva of granulomatosis with polyangiitis, gingival hypertrophy in acute myelomonocytic leukemia, and scurvy. Therefore, a detailed history and a meticulous systemic examination, coupled with histopathological correlation when appropriate, are imperative in reaching an early and correct diagnosis.
Corresponding Author: Keshavamurthy Vinay, MD, DNB, MNAMS, Department of Dermatology, Venereology and Leprology, Postgraduate Institute of Medical Education and Research, Sector 12, Chandigarh, 160012, India (email@example.com).
Published Online: December 5, 2018. doi:10.1001/jamadermatol.2018.3588
Conflict of Interest Disclosures: None reported.
Kumar S, Guliani A, Vinay K. Cyclosporine-Induced Gingival Hypertrophy. JAMA Dermatol. Published online December 05, 2018. doi:10.1001/jamadermatol.2018.3588
Create a personal account or sign in to: